Alert archive / Montana / Areal Flood Warnings in 2012
Areal Flood Warning 4, NWS Missoula, MT
NWS Missoula, MT issued this areal flood warning at Apr 24, 2012, 12:05 PM MDT for Mineral County, Missoula County, Ravalli County, Montana; Clearwater County, Idaho County, Idaho. It was in force for 102 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2012, 12:05 PM MDT (18:05 UTC)
- Expired
- Apr 24, 2012, 1:47 PM MDT
- In force
- 102 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clearwater County, ID, Idaho County, ID, Mineral County, MT, Missoula County, MT, Ravalli County, MT
The radar
The Missoula radar (KMSX), 114 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 6.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
474
WGUS45 KMSO 241805
FLWMSO
FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1205 PM MDT TUE APR 24 2012
IDC035-049-MTC061-063-081-251800-
/O.NEW.KMSO.FA.W.0004.120424T1805Z-120425T1800Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1205 PM MDT TUE APR 24 2012
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* FLOOD WARNING FOR THOMPSON RIVER NEAR THOMPSON FALLS IN...
NORTH CENTRAL SANDERS COUNTY IN NORTHWEST MONTANA...
* UNTIL FURTHER NOTICE.
* AT 10:45 AM TUESDAY THE STAGE WAS 6.5 FEET.
* FLOOD STAGE IS 7.0 FEET.
* THE RIVER COULD REACH FLOOD STAGE AS EARLY AS WEDNESDAY MORNING.
THE WATER LEVEL WILL THEN CONTINUE TO RISE THROUGH THE WEEK.
* MINOR FLOODING IS FORECAST.
* AT 9.0 FEET...FLOODING AFFECTS LOW LYING AREAS ADJACENT TO THE
RIVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 4764 11506 4759 11511 4758 11513 4760 11529
4766 11524 4774 11511 4782 11508 4790 11512
4794 11510 4795 11502 4785 11499 4777 11494
4771 11497
$$1 follow-up statement
874
WGUS85 KMSO 241947
FLSMSO
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
147 PM MDT TUE APR 24 2012
IDC035-049-MTC061-063-081-241957-
/O.CAN.KMSO.FA.W.0004.000000T0000Z-120425T1800Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MINERAL MT-IDAHO ID-CLEARWATER ID-MISSOULA MT-RAVALLI MT-
1247 PM PDT TUE APR 24 2012
...THE FLOOD WARNING HAS BEEN CANCELLED FOR...
...THE FLOOD WARNING HAS BEEN CANCELLED FOR RAVALLI...MISSOULA...
CLEARWATER...IDAHO AND MINERAL COUNTIES...
LAT...LON 4764 11506 4759 11511 4758 11513 4760 11529
4766 11524 4774 11511 4782 11508 4790 11512
4794 11510 4795 11502 4785 11499 4777 11494
4771 11497
$$What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this areal flood warning went out at Apr 24, 3:37 AM MDT, 8 hours 28 minutes earlier.
Area forecast discussion, Apr 24, 3:37 AM MDT, 8 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 337 AM MDT TUE APR 24 2012 ...MODERATE TO HEAVY RAINFALL AND COOLER TEMPERATURES EXPECTED THURSDAY INTO FRIDAY... ...RIVERS AND STREAMS EXPECTED TO RUN HIGH THROUGH THE WEEK... .DISCUSSION...NOCTURNAL THUNDERSTORMS HAVE ONCE AGAIN DEVELOPED WITH SOME STRENGTH TO OUR WEST IN WASHINGTON AND IDAHO...AND HAVE CONTINUED TO MOVE INTO WESTERN MONTANA EARLY THIS MORNING. CURRENT RADAR REFLECTIVITY SHOWS PLENTY OF LIGHTNING ASSOCIATED WITH THE STORMS...WITH PERIODIC WIND GUSTS AND BURSTS OF RAIN BEING REPORTED FROM WEATHER SPOTTERS. THESE STORMS SHOULD WEAKEN THROUGH THE MORNING AS THEY MOVE FURTHER ACROSS NORTHWEST MONTANA...WITH A STRAY LIGHTNING STRIKE POSSIBLE ACROSS WEST CENTRAL AND SOUTHWEST MONTANA. THERE MAY BE A SHORT BREAK IN PRECIPITATION LATER IN THE MORNING INTO EARLY AFTERNOON AS THE ATMOSPHERE GATHERS ITSELF ONCE MORE AND BECOMES UNSTABLE ONCE AGAIN. EXPECT MUCH MORE CLOUD COVER TODAY COMPARED TO MONDAY...WITH AN INCREASED COVERAGE OF THUNDERSTORM DEVELOPMENT. TEMPERATURES ARE STILL EXPECTED TO BE A FEW DEGREES COOLER AS A RESULT OF CLOUD COVER AND RAINFALL...AND THUS THE COOLER AND WETTER TREND FOR THE REMAINDER OF THE WEEK BEGINS. FORECAST MODELS ARE STILL HINTING AT THE DEVELOPMENT OF STRONG SHOWERS AND THUNDERSTORMS NEAR THE OREGON/IDAHO BORDER LATE WEDNESDAY NIGHT AND SUGGEST THAT THEY WILL TRACK ACROSS WESTERN MONTANA THROUGH EARLY THURSDAY MORNING. HOWEVER PLACEMENT OF THIS FOCUS FOR CONVECTIVE INITIATION AND THE SUBSEQUENT PATH OF THESE POTENTIALLY INTENSE STORMS IS VARIED AMONGST THE MODELS AND WILL LIKELY REMAIN VERY CHALLENGING TO FORECAST. SO BASICALLY THERE IS HIGH CONFIDENCE IN DEVELOPING STRONG STORMS DURING THE OVERNIGHT HOURS...BUT LOW CONFIDENCE IN EXACTLY WHERE THESE STORMS WILL TRACK WITH THE LATEST FORECAST THINKING PLACING THE FOCUS OVER CENTRAL IDAHO AND ALONG THE IDAHO/MONTANA BORDER. A SECOND FOCUS OF INTENSE PRECIPITATION WILL COME THURSDAY AFTERNOON AS A STRONG COLD FRONT MOVES THROUGH THE NORTHERN ROCKIES. A BURST OF HEAVY PRECIPITATION IS EXPECTED ALONG WITH VERY GUSTY WINDS AS THE FRONT QUICKLY MOVES ACROSS THE AREA. SNOW LEVELS WILL FALL OVERNIGHT AS A DRAMATICALLY COLDER ATMOSPHERE BECOMES ESTABLISHED AND THE POTENTIAL DOES EXIST FOR A FEW SLUSHY INCHES TO ACCUMULATE ATOP MOUNTAIN PASSES BY FRIDAY MORNING. COLDER...SHOWERY CONDITIONS SHOULD PREVAIL THROUGH THE WEEKEND WITH ONLY MINIMAL WARMING EACH DAY. TEMPERATURES WILL START OFF SOME 10 DEGREES BELOW NORMAL ON FRIDAY BUT RISE TO NEAR NORMAL BY SUNDAY WITH SEASONAL CONDITIONS EXPECTED TO PREVAIL INTO THE FIRST WEEK OF MAY. && .AVIATION...SHOWERS AND WEAK ISOLATED THUNDERSTORMS HAVE DEVELOPED ACROSS WESTERN MONTANA AND CENTRAL IDAHO THIS MORNING. LIGHTNING AND A PERIODIC WIND GUST HAVE BEEN THE ONLY REPORTS FROM THESE STORMS...BUT A FEW COULD IMPACT KGPI THROUGH THE REMAINDER OF THE MORNING. EXPECT INTERMITTENT RAIN SHOWERS AND THE REDEVELOPMENT OF WIDESPREAD THUNDERSTORMS TO IMPACT ALL TERMINALS THROUGH THIS AFTERNOON AND EVENING. && .HYDROLOGY...CONFIDENCE IS HIGH REGARDING CONTINUED SNOW MELT AND RAINFALL HAVING A MAJOR IMPACT ON WATER LEVELS ON SMALL STREAMS...CREEKS...AND LARGER RIVERS THROUGH THE WEEK. WITH MODERATE TO HEAVY RAINFALL AMOUNTS FORECASTED LATER IN THE WEEK...SMALL STREAMS AND RIVERS WILL HAVE THE POTENTIAL TO EXCEED THEIR BANKS AND CAUSE MINOR FLOODING. FLOODING IS ALSO POSSIBLE ON MANY LARGER RIVERS ACROSS WESTERN MONTANA AND CENTRAL IDAHO. FLOOD WATCHES/WARNINGS ARE CURRENTLY IN EFFECT. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM/HYDROLOGY/AVIATION...ALLEGRETTO LONG TERM....DICKERSON
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 2:44 AM MDT | Areal Flood Warning | MSO | Lincoln | 4 days |
| Apr 24, 6:07 AM MDT | Areal Flood Warning | MSO | Lincoln | 4 days |
| Apr 24, 12:04 PM MDT | Areal Flood Warning | MSO | Mineral, Missoula, Ravalli | 24 hr |
| Apr 24, 1:58 PM MDT | Areal Flood Warning | MSO | Sanders | 23 hr |
| Apr 24, 2:05 PM MDT | Areal Flood Advisory | MSO | Missoula, Ravalli | 4 days |
| Apr 24, 4:48 PM MDT | Special Weather Statement | MSO | Lincoln | 42 min |
| Apr 24, 5:27 PM MDT | Special Weather Statement | MSO | Clearwater | 48 min |
Nearby
Areal Flood Warnings in Montana, 2012Areal Flood Warnings in Idaho, 2012Every areal flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.